Texas, 2023

Excessive Heat in Texas, September 7 to 8, 2023

September 7 to 8, 2023 · NWS FWD · 37 events in 37 counties and zones

A strong high pressure ridge aloft brough unseasonably hot weather to much of North and Central Texas during the first week of September 2023.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong high pressure ridge aloft brough unseasonably hot weather to much of North and Central Texas during the first week of September 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 7, 5:26 PM CST, 34 minutes earlier.

Area forecast discussion, Sep 7, 5:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
626 PM CDT Thu Sep 7 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

A strong mid level ridge centered over West Texas will continue
to provide extreme heat across the region through the end of the
week. An Excessive Heat Warning will remain in effect through
Friday for areas along and west of a line from Sherman to
Centerville, with a Heat Advisory immediately to its east. New
record high temperatures have been set at both Waco and DFW once
again today, and there is a good possibility that they will be
reached again on Friday.

An isolated thunderstorm or two is possible across East and
Central Texas through sunset, but most locations will remain hot
and dry. Better storm chances will arrive Friday afternoon and
evening as a shortwave disturbance rounds the eastern flank of the
ridge. This disturbance will drop south through the Arklatex
region, dragging a weak cold front southward to near the I-20
corridor. The combined forcing from the upper level feature and
surface front will generate scattered showers and thunderstorms,
with the best storm chances being east of the I-35 corridor
(farthest from the center of the ridge). Slight chance POPs will
still extend well west of I-35, with isolated storms possible as
far west as the Big Country. The biggest concern with the stronger
storms would be damaging downburst winds due to the exceptionally
hot airmass in place and the likely "Inverted V" tropospheric
profile. The rain, however, would be much needed, and hopefully
the front and associated convection will be just the beginning of
relief from the record heat.

30

&&

.LONG TERM... /Issued 204 PM CDT Thu Sep 7 2023/
Update:
Minimal changes to the previous forecast were necessary with this
update, and the highly anticipated pattern change continues to be
the main focus of the long-term period. The primary change to
highlight is the potential for additional showers/storms late
Friday night into early Saturday morning. The best potential
appears to be east of I-35 at this time. Sufficient deep layer
shear and the presence of elevated instability will result in a
threat for damaging winds and hail with any stronger storms that
develop.

Otherwise, a hot weekend is still on tap, though temperatures will
largely remain below the century mark and much closer to seasonal
values. Scattered storms will be possible throughout the weekend,
but more meaningful rain chances along with much cooler
temperatures will arrive next week.

Barnes

Previous Discussion:
/Friday Night through Wednesday/

After a very hot day Friday, scattered convection should be
ongoing by evening mainly east of I-35 as our strong mid level
ridge begins to flatten and shift westward. A shortwave trough
moving through the Mid South and a weak backdoor frontal boundary
should be the focus for scattered thunderstorm development during
this time with outflow spreading westward through the evening
hours. Strengthening northwesterly flow around the periphery of
the ridge and the lingering frontal boundary will support renewed
convection during the day Saturday across most of Central and
North Texas. Saturday will still be a warm day, but we'll start to
see our first effects of more persistent troughing through the
central CONUS as temperatures top out in the low/mid 90s across
the east with reading still near 100 out west.

Temperatures will fall further Sunday and into next week as
additional disturbances round the periphery of the upper ridge to
our west and generate cloud cover and additional storm chances. A
stronger shortwave is expected to spread through the Southern
Plains late Monday into Tuesday and will be accompanied by a more
pronounced cold front. Rain chances are expected to be highest
during this time with PoPs in the 40-60% range. Highs will top out
in the mid/upper 80s Tuesday and Wednesday with medium range
guidance suggesting rain chances continuing into the latter part
of the week. Probabilities are increasing that we'll actually see
some widespread beneficial rainfall through the latter part of
next week.

Dunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Light south winds will shift to the southwest for a brief period
Friday morning, then back to the southeast Friday afternoon. Will
need to keep an eye on a potential MCS which may form overnight
and drop southeast through the Arklatex, as it could produce
outflow which might get close to the Metroplex around 15Z.
Confidence in a brief wind shift is too low to include in the TAFs
at this time, but will keep an eye out tonight.

Thunderstorm chances will arrive Friday afternoon and evening as a
weak cold front and upper level disturbance move in. VCTS has
hence been added at 09/01Z in the extended portion of the DFW TAF.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83 106  78  99  75 /   0  20  40  30  10
Waco                80 107  78 102  73 /   5  20  20  50  30
Paris               75  98  71  93  66 /  10  40  40  20   5
Denton              78 107  74  98  70 /   0  20  40  30  10
McKinney            78 104  74  96  69 /   5  30  40  30  10
Dallas              83 107  78  98  75 /   0  20  40  30  10
Terrell             78 104  74  98  69 /   5  30  40  30  10
Corsicana           81 107  78  98  73 /   5  20  30  40  20
Temple              78 108  77 102  73 /   5  10  20  50  30
Mineral Wells       78 109  75 103  71 /   0  10  30  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Friday for TXZ091>093-
100>104-115>121-129>134-141>147-156>162-174-175.

Heat Advisory until 9 PM CDT Friday for TXZ094-105-122-123-135-
148.

Heat Advisory until 9 PM CDT this evening for TXZ095-106-107.

&&
Hazardous weather outlook, Sep 7, 12:28 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
128 PM CDT Thu Sep 7 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
128 PM CDT Thu Sep 7 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms may affect parts of Central Texas this
afternoon. Lightning and gusty winds will be the main threats.

Excessive heat continues with highs between 100-108 degrees across
the region.

There is an elevated threat for grass fires, especially along and
west of I-35 through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat will continue on Friday with temperatures and heat indices
between 100-110.

The grass fire threat will continue through Friday, especially west
of I-35.

There is a chance for thunderstorms each day beginning Friday
through late next week. Some storms could become severe on Friday,
with gusty winds and hail expected to be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 excessive heat. Local standard time, as filed.

Excessive Heat, Montague

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Cooke

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Grayson

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Young

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Jack

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Wise

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Denton

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Denton forecast zone
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Collin

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Stephens

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Stephens forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Palo Pinto

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Parker

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Tarrant

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Dallas

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Rockwall

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Kaufman

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Eastland

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Eastland forecast zone
Reported by
Official NWS Observations
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Erath

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Erath forecast zone
Reported by
Official NWS Observations
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Hood

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Somervell

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Johnson

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Ellis

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Comanche

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Comanche forecast zone
Reported by
Official NWS Observations
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Mills

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Hamilton

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Bosque

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Hill

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Navarro

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Freestone

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Lampasas

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Lampasas forecast zone
Reported by
Official NWS Observations
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Coryell

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Coryell forecast zone
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Bell

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, McLennan

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Falls

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Limestone

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Leon

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Milam

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

Excessive Heat, Robertson

When
September 7, 6:00 PM CST to September 8, 7:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Temperatures reached or exceeded 105 and/or heat index values reached or exceeded 110 each afternoon across the county on September 7 and 8 2023.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142955, 1142956, 1142957, 1142958, 1142959, 1142960, 1142961, 1142962, 1142963, 1142964, 1142965, 1142966, 1142967, 1142968, 1142969, 1142970, 1142971, 1142972, 1142973, 1142974, 1142975, 1142976, 1142977, 1142978, 1142979, 1142980, 1142981, 1142983, 1142984, 1142985, 1142986, 1142988, 1142989, 1142990, 1142991, 1142992, 1142993.